Hail, Corson
- When
- August 20, 4:30 PM MST
- Where
- Corson County, 7.62 mi N of Athboy
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.680, -101.920
Severe thunderstorms brought large hail and very strong winds to parts of north central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms brought large hail and very strong winds to parts of north central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 20, 4:29 PM MST, 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 629 PM CDT WED AUG 20 2014 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT PCPN CHANCES REMAIN THE MAIN THREAT FOR THE SHORT RANGE. BUT FIRST THINGS FIRST. FOR TONIGHT AM STILL ANTICIPATING SOME STORMS...AND PROBABLY SOME SEVERE AS WELL. HARD TO DECIPHER EXACTLY WHERE ANY LL WARM FRONT MIGHT EXIST...BUT THERE IS LIKELY A SUBTLE BOUNDARY OVER SOUTHERN/CENTRAL SOUTH DAKOTA. MEANWHILE CLOUDS ARE STARTING TO GET SOME HEIGHT TO THEM OVER NORTHWEST SOUTH DAKOTA. A NUMBER OF HI RES MODELS ARE NOW INDICATING THAT THIS WILL BE THE MOST LIKELY AREA FOR SUPERCELL DEVELOPMENT LATE THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS SUFFICIENT AS IS LOW LEVEL WIND SHEAR. INSTABILITY IN INCREASING NOW THAT INITIAL CLOUD DECK IS PUSHING EAST OF THAT AREA. THOSE STORMS OUT WEST MAY CONGEAL INTO A FORWARD PROPAGATING MCS LATER THIS EVENING...WITH THOSE STORMS FEEDING OFF RICH MOISTURE/LLJ. INITIALLY HAIL IS THE MAIN THREAT WITH PERHAPS A SLIGHT THREAT FOR A TORNADO...BUT THEN WIND WILL LIKELY BE THE MAIN THREAT WITH ANY MCS THAT FORMS. RAIN CHANCES CONTINUE INTO EARLY THURSDAY OVER THE CWA BUT SHOULD END BY NOON WITH THE REST OF THE DAY MAINLY DRY. THE REST OF THE SHORT RANGE SHOULD FEATURE CHANCES FOR RAIN...BUT PROBABLY THE BEST CHANCES WILL BE CONFINED TO AREAS OF WESTERN AND SOUTHERN SOUTH DAKOTA IN CLOSER PROXIMITY TO DEEPEST MOISTURE/HIGHEST INSTABILITY JUST TO THE NORTH OF NEARLY STATIONARY FRONT EXTENDING EAST TO WEST OVER PARTS OF THE CENTRAL PLAINS. TEMPERATURES MEANWHILE SHOULD BE NEAR NORMAL THROUGH THE PERIOD. .LONG TERM...SATURDAY THROUGH WEDNESDAY MEAN UPPER LEVEL TROUGHING ACROSS THE WESTERN US WILL BE THE FOCUS FOR OUR WEATHER INTO THE MIDDLE OF THE WEEK. THE FIRST SIGNIFICANT UPPER LOW/TROUGH OUT WEST WILL KICK OUT ACROSS OUR REGION SATURDAY THROUGH SUNDAY NIGHT WITH A SURFACE COLD FRONT PUSHING IN BEHIND. THIS SYSTEM WILL HAVE GOOD LIFT WITH IT BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS TO OUR REGION SATURDAY INTO SUNDAY. HAVE IN GOOD CHANCES FOR THIS TIME PERIOD...DIMINISHING SUNDAY NIGHT. OTHERWISE...THE MODELS SHOW MORE ENERGY DIGGING INTO THE WESTERN TROUGH SUNDAY NIGHT AND MONDAY...KICKING EAST INTO OUR REGION FOR TUESDAY AND WEDNESDAY. THIS WILL BRING BACK CHANCES OF RAINFALL FOR MONDAY NIGHT THROUGH WEDNESDAY TO OUR CWA. TEMPERATURES THROUGH THE PERIOD WILL BE MUCH BELOW NORMAL AS CANADIAN AIR DOMINATES THE REGION. HIGHS WILL BE MOSTLY IN THE 70S THROUGH THE PERIOD OR ABOUT 10 DEGREES BELOW NORMAL. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST THIS EVENING AND INTO THE EARLY OVERNIGHT HOURS...MAINLY ACROSS THE NORTHERN HALF OF THE CWA...LIKELY AFFECTING KMBG AND EVENTUALLY KABR. SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND GUSTY WINDS. MVFR CIGS AND VSBYS IN FOG MAY DEVELOP LATE TONIGHT IN THE WAKE OF THE AREA OF PRECIPITATION ACROSS THE EASTERN CWA. VFR CONDITIONS WILL PREVAIL DURING THE DAY THURSDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...MOHR AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 453 AM CDT WED AUG 20 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 453 AM CDT WED AUG 20 2014 /353 AM MDT WED AUG 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER CENTRAL SOUTH DAKOTA...THEN PUSH EAST INTO EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA INTO THE EVENING. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WINDS. A COUPLE TORNADOES ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST FRIDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 10 S THUNDER HAWK 45.79N 102.00W
08/20/2014 E0.50 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1400635
NWSThe Bismarck radar (KBIS), 151 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated by the public.
Sixty mph winds were estimated by the public.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540538, 540539, 540543, 540540, 540548, 540549, 540550, 540551, 540541, 540542.